Alert archive / Guam / High Surf Advisories in 2021
High Surf Advisory 3, NWS Guam
NWS Guam issued this high surf advisory at Feb 19, 2021, 1:41 PM CST. It took effect at Feb 19, 2021, 2:00 PM CST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 1:41 PM CST (19:41 UTC)
- In effect from
- Feb 19, 2021, 2:00 PM CST
- Expired
- Feb 21, 2021, 1:07 AM CST
- In force
- 35 hr
- Issued by
- NWS Guam
The text
As transmitted.
823 WHMY40 PGUM 191941 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 541 AM ChST Sat Feb 20 2021 GUZ001>004-200900- /O.NEW.PGUM.SU.Y.0003.210219T2000Z-210220T2000Z/ Guam-Rota-Tinian-Saipan- 541 AM ChST Sat Feb 20 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CHST SUNDAY... * WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents. * WHERE...Along north and west facing reefs. * WHEN...Until 6 AM ChST Sunday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Strong rip currents can drag you out to sea. Minor beach erosion is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north and west. It will be risky to swim and snorkel in these conditions. && $$ Ziobro
3 follow-up statements
380 WHMY40 PGUM 200753 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 553 PM ChST Sat Feb 20 2021 GUZ001>004-202100- /O.EXT.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/ Guam-Rota-Tinian-Saipan- 553 PM ChST Sat Feb 20 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM SUNDAY... * WHAT...Hazardous surf of 7 to 10 feet and dangerous rip currents. * WHERE...Along north and west facing reefs. * WHEN...Until 6 PM Sunday. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Strong rip currents can drag you out to sea. Minor beach erosion is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north and west. It will be risky to swim and snorkel in these conditions. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Aydlett
492 WHMY40 PGUM 202012 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 612 AM ChST Sun Feb 21 2021 GUZ001>004-210800- /O.CON.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/ Guam-Rota-Tinian-Saipan- 612 AM ChST Sun Feb 21 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING... * WHAT...Hazardous surf of 7 to 10 feet and dangerous rip currents. * WHERE...Along north and west facing reefs. * WHEN...Until 6 PM today. * IMPACTS...Large breaking waves can knock you down and cause serious injuries. Strong rip currents can drag you out to sea. Minor beach erosion is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid venturing near reef lines facing north and west. It will be risky to swim and snorkel in these conditions. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Stanko
425 WHMY40 PGUM 210707 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 507 PM ChST Sun Feb 21 2021 GUZ001>004-210815- /O.CAN.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/ Guam-Rota-Tinian-Saipan- 507 PM ChST Sun Feb 21 2021 ...HIGH SURF ADVISORY IS CANCELLED... Buoys show that the northwest swell has subsided sufficiently to allow surf to fall below hazardous levels of 9 feet along north and west facing reefs. As a result, the risk of rip currents has also fallen to moderate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to exercise caution along reef lines as strong rip currents are still possible.. $$ Aydlett
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Feb 19, 3:32 AM CST, 10 hours 9 minutes earlier.
Area forecast discussion, Feb 19, 3:32 AM CST, 10 hours 9 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 732 PM ChST Fri Feb 19 2021 .Marianas Synopsis... Satellite imagery shows cloudiness and scattered showers along a surface trough moving westward through the CNMI. Drier weather is otherwise seen to the east. A shear line, identifiable as a SW-NE band of clouds and showers is seen north and west of the Marianas. At the southwestern end is TS Dujuan which continues its slow westward motion and is currently near 7N130E with max winds of 50 mph. Buoys show seas of 5 to 6 feet, a mix of a long-period north swell and a trade-wind swell. && .Discussion... A dry forecast remains on tap for much of the next week, at least. The only exception is in the short term for the CNMI as this surface trough pushes westward. As has been the case with prior forecasts, tonight's showers will be light in intensity as atmospheric moisture is very shallow and generally unsupportive of moderate or heavy showers. Other than a weak surface trough expected to approach the area early next week, bringing a small increase in showers, a dry trade- wind pattern will dominate, thus POPs have been limited to around 10%. && .Marine... Models show a building north swell for the area through the weekend in response to the shear line over the Philippine Sea. Increasing swell will cause surf along west and north facing reefs to also increase. For now, have kept the surf along north facing reefs to a max of 8 feet Sat and Sun, but should the north swell exceed model guidance there could be a short period this weekend in which surf exceeds hazardous levels of 9 feet along north facing reefs. Seas will otherwise decrease early next week. && .Fire weather... The KBDI continues its slow rise with the overall fire danger still in the High category. The main factor remaining that would trigger the issuance of a fire weather watch or red flag warning, announcing conditions conducive to the rapid spread of wildfires, is the wind speed, which would need to exceed 20 mph. Although winds are expected to get close to 20 mph at times in the next week, such fresh or strong trade winds are not currently expected. A series of frontal systems passing by well to the north will keep the subtropical ridge from becoming very strong to the north, ultimately keeping trade-wind speeds at bay for the time being. && .Tropical systems... Tropical Storm Dujuan is located near 7.2N 129.5E, based on the latest JTWC bulletin as of 7 PM. This storm is heavily sheared with the bulk of convection located to the west of the low-level circulation center. While wind shear has been the primary culprit as to why the system has struggled to develop, dry air intrusion is now impacting Dujuan. Based on Water Vapor imagery, dry air at the low- and mid-levels is eroding the core of Dujuan's convection. This is good news for Koror as the decrease in convection has been mainly on the east side of Dujuan. The remaining impacts from this system will be the feeder bands that caused showers and thunderstorms for Yap earlier today and remains in Yap waters. By Saturday morning Dujuan will be out of the region and no longer a threat to Koror or Yap. && .Eastern Micronesia and Chuuk... Dry trade winds continue to suppress widespread convection across eastern Micronesia. A weak trade-wind disturbance is currently bringing showers to the islands of Pohnpei and Kosrae state. With a second disturbance located to the east of Majuro. The showers from these disturbances has been light, with yesterdays rainfall totals under a tenth of an inch for Kosrae. In the long run, rainfall will be sparse, with model accumulation between half an inch to one inch across all of eastern Micronesia and Chuuk. Long term outlooks for organized convection remain low as the north Pacific high stabilizes the region. Over the weekend and into next week conditions will calm Marine-wise with combined seas slowly decreasing before stabilizing between 5 and 8 feet. && .Western Micronesia for Koror and Yap... Tropical Storm Dujuan (01W) continues to meander to the west at 5 mph with maximum winds now up to 50 mph. Feeder bands from Dujuan are the main convective features directly affecting the region. These bands produced thunderstorms across Yap earlier today. The band will continue to produce showers and thunderstorms through the night. Southerly flow being caused by the broader circulation around Dujuan will continue to bring moisture to the area. That means mostly cloudy skies along with showers and thunderstorms tonight and Saturday. Starting Saturday night winds will begin to shift, first to the southeast then east. This shift in the winds will bring back dry air to the region. With the time-heights indicating that the dry airmass will reach Yap Sunday and Koror Monday. With the dry air in place, conditions will stabilize in the mid to upper levels, with RH values below 10%. While the occasional isolated showers will be possible through mid week. The presence of the stable airmass will reduce instability enough to make widespread convection unlikely. Marine conditions are hazardous for small craft, primarily in western Koror waters. These conditions are due to Tropical Storm Dujuan. Seas should begin to decrease after midnight tonight as Dujuan moves farther away. A shear line to the north is causing surf to rise along north facing reefs of Yap and Koror. This surge in the winds will be short-lived, but will be close to hazardous criteria of around 22 kt on Saturday. Based on the current altimetry, the highest waves should be just to the east of the islands. Either way, this will be a close event, both criteria-wise and in location, that will have to be monitored closely. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. Marianas Waters...None. && Marianas: Aydlett Micronesia: Slaughter Tropical: Slaughter
Nearby
High Surf Advisories in Guam, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.